Alert archive / Colorado / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 1, NWS Grand Junction, CO

May 31, 2021La Plata County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at May 31, 2021, 12:07 PM MDT for La Plata County, Colorado. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2021, 12:07 PM MDT (18:07 UTC)
Expired
May 31, 2021, 12:30 PM MDT
In force
23 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County La Plata County, CO

The radar

The Grand Junction radar (KGJX), 194 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 12:15 PM MDTHAIL 0.5Mayday, COHAIL COVERING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WUUS55 KGJT 311807
SVRGJT
COC067-311830-
/O.NEW.KGJT.SV.W.0001.210531T1807Z-210531T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Junction CO
1207 PM MDT Mon May 31 2021

The National Weather Service in Grand Junction has issued a

* Severe Thunderstorm Warning for...
  Central La Plata County in southwestern Colorado...

* Until 1230 PM MDT.

* At 1206 PM MDT, a severe thunderstorm was located 10 miles west of
  Durango, moving east at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  central La Plata County, including the following locations...
  Mayday.

This includes U.S. Highway 160 in Colorado between mile markers 68
and 73.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3731 10812 3737 10812 3737 10795 3727 10797
TIME...MOT...LOC 1806Z 276DEG 16KT 3733 10805 

HAIL...1.00IN
WIND...<50MPH
 
$$

KJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 11:07 AM MDT, 1 hour earlier.

Area forecast discussion, May 31, 11:07 AM MDT, 1 hour before
Area Forecast Discussion
National Weather Service Grand Junction CO
1107 AM MDT Mon May 31 2021

.SHORT TERM...(Today through Tuesday)
Issued at 443 AM MDT Mon May 31 2021

The axis of the mid-level trough in the southern stream extended
along a KDWX-to-KHVE line early this morning. Farther southwest
along that line, a closed low circulated at the base of the
positive tilt trough. Subsidence on the backside of the trough
brought clearing over northeast Utah and the northwest corner of
Colorado. Ahead of the trough, mid and high clouds continued to
stream northeastward across the southern portion of the forecast
area while radar was clear of returns.

The trough shifts only slightly eastward today so expect drying
to continue over the northwestern portion of the forecast area
while moisture is held in place to the southeast. Diurnal warming
working on that moisture will increase instability over central
and southwest Colorado with MUCAPE values approaching 1,000 J/Kg
ahead of noon. Differential heating of the higher terrain with jet
divergence overhead will help spark showers and thunderstorms
during the latter part of the morning. Moist convection expands
during the afternoon with light northerly steering winds carrying
cells from the mountains over the valleys to the south. Slow
moving storms moving through an environment holding precipitable
water values ranging from 0.50" to 0.65" is likely to result in
localized heavy rain, though amounts exceeding a half inch will be
rare, so the potential for flooding is low.

The trough axis discussed previously finally shifts east of the
forecast area tonight which, when combined with diurnal cooling,
will bring an end to thunderstorms early in the evening with
showers dying off well ahead of midnight. A low-amplitude short
wave trough moves southward down the flanks of the exiting long
wave trough Tuesday afternoon. This disturbance brushes the
mountains comprising the Continental Divide during peak heating
resulting in scattered afternoon showers and thunderstorms.
Meanwhile, drier air to the west will tamp down any chance for
moist convection outside of our easternmost mountain ranges.

Cooler temperatures are likely over the central and southern zones
today as clouds and showers exert their influence. Meanwhile, to
the west and northwest, highs aren't likely to be much different
than those recorded on Sunday. Expect a few degrees of warming
Tuesday as most of the area sees less clouds.

.LONG TERM...(Tuesday night through Sunday)
Issued at 443 AM MDT Mon May 31 2021

A cutoff low will remain over the northern Baja peninsula at the
start of the long term period while a large amplitude ridge sets
up over the eastern third of the US. The ridge of high pressure
will remain in control through Thursday allowing temperatures to
jump anywhere from 5 to maybe 10 degrees above normal for early
June. Models were in good agreement but ensembles do show some
differences from Friday onwards. The general gist of the ridge
weakening is common but how much is uncertain. The Euro clusters
keep the ridging in place, though somewhat weaker. The GFS
clusters are just about evenly split between the Euro solutions
and bringing a trough into the Western US. This trough will break
the ridge down and bring more widespread precipitation to the
region Friday night into Saturday morning with another round of
convection Saturday afternoon and evening.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1105 AM MDT Mon May 31 2021

Showers/thunderstorms have developed around KGUC, KTEX and KDRO
Northerly winds will carry storm cells from higher terrain over
the valleys. However, this activity isn't expected to degrade
conditions below VFR levels, though brief MVFR visibility in heavy
showers can't be entirely ruled out. Elsewhere, showers and
thunderstorms are likely in the vicinity of KEGE, KASE and KMTJ
this afternoon and there is a slight chance that those airports
could experience a brief shower. The remaining TAF sites can
expect fewer clouds with no chance for showers today as they will
be under the subsident region of the trough where drying prevails.
Winds will generally be light and terrain driven, though outflow
gusts to 35 knots are possible.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...NL
LONG TERM...TGR
AVIATION...TGJT
Hazardous weather outlook, May 31, 4:51 AM MDT, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
451 AM MDT Mon May 31 2021

COZ001>014-017>023-UTZ022>025-027>029-011100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
451 AM MDT Mon May 31 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the mountains of central
and southwest Colorado late this morning. This activity then
continues through the afternoon and into the early part of the
evening with storm cells moving over the valleys south of the
higher terrain. Showers become more widespread during the
afternoon with locally heavy rain likely. However, rainfall
amounts exceeding one-half inch are unlikely so the potential for
flash flooding is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms are likely over the mountains each
afternoon and evening through the end of the week, though this
activity will largely be confined to the ranges along the
Continental Divide. An uptick in storm activity is possible this
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:16 PM MDTSpecial Weather StatementGJTGarfield44 min
May 31, 11:45 AM MDTFlash Flood WarningGJTLa Plata3 hr
May 31, 12:31 PM MDTSpecial Weather StatementGJTLa Plata29 min
May 31, 12:34 PM MDTSevere Thunderstorm WarningGJTLa Plata12 min
May 31, 1:00 PM MDTSpecial Weather StatementGJTLa Plata45 min
May 31, 1:14 PM MDTSpecial Weather StatementGJTLa Plata46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.